L L MYAT1, S MAY1
1Tamworth Hospital, Sydney, Australia
Background: Muscle cramps, pain and fatigue are the most frequent dialysis-related symptoms. It is hypothesized that cramps are due to changes in plasma osmolality and extracellular fluid volume shifts as cramps mostly occur towards the end of dialysis. SmofKabiven is a combination of amino acid solution with electrolytes, glucose solution and lipid emulsion used for parenteral nutrition when oral or enteral nutrition is insufficient in haemodialysis. The reported possible adverse effects include nausea, vomiting, flatulence, abdominal pain, hyperglycaemia, hypertension and oedema. We report a case of severe muscle cramps during haemodialysis (HD) probably related to intradialytic parenteral nutrition (IDPN).
Case Report: A 69 year old man with end-stage renal disease on thrice weekly in-centre HD for 3 years reported severe leg muscle cramps during dialysis. Medical history included ESRD secondary to bilateral nephrectomies for renal cell carcinoma, idiopathic cirrhosis with chylous ascites and type 2 diabetes mellitus. He had been receiving IDPN for approximately one year to correct protein calorie malnutrition related to management of his chylous ascites. Severe cramps were reported soon after the initiation of HD despite minimal interdialytic weight gains of less than 0.5 kg. Management had included intravenous 50% glucose boluses, gabapentin and quinine sulphate with no relief of the cramps. Cramps often resulted in early termination of HD. IDPN was occasional missed after which the nursing staff noticed a dramatic reduction in cramps. The IDPN was ceased as a trial and cramps resolved immediately.
Conclusions: Cramping during dialysis is common and several factors are thought to be responsible. In our case, chronic IDPN therapy was a trigger for severe cramping as shown cessation of cramps upon stopping IDPN.
Nephrology Advanced Trainee